Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 70, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Aug 6, 2017, 8:30 PM EDT for 4 counties in South Carolina. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2017, 8:30 PM EDT (00:30 UTC)
- Expired
- Aug 6, 2017, 8:45 PM EDT
- In force
- 15 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Dillon County, SC, Florence County, SC, Horry County, SC, Marion County, SC
The radar
The Wilmington radar (KLTX), 72 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1150 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1117 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
444 WUUS52 KILM 070030 SVRILM SCC033-041-051-067-070115- /O.NEW.KILM.SV.W.0070.170807T0030Z-170807T0115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Wilmington NC 830 PM EDT SUN AUG 6 2017 The National Weather Service in Wilmington has issued a * Severe Thunderstorm Warning for... East central Florence County in northeastern South Carolina... Southeastern Dillon County in northeastern South Carolina... Northwestern Horry County in northeastern South Carolina... Marion County in northeastern South Carolina... * Until 915 PM EDT * At 830 PM EDT, a severe thunderstorm was located 8 miles northeast of Pamplico, or 8 miles southwest of Marion, moving northeast at 45 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage trees and power lines. * Locations impacted include... Marion, Mullins, Loris, Pamplico, Lake View, Galivants Ferry, Fork, Zion, Gapway, Rains, Floydale, Smithboro, Kemper, Green Sea, Aynor, Nichols, Carolinas Hospital System - Marion and Loris Community Hospital. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3407 7880 3393 7954 3409 7960 3443 7923 TIME...MOT...LOC 0030Z 234DEG 38KT 3407 7946 HAIL...0.88IN WIND...60MPH $$ JDW
1 follow-up statement
519
WWUS52 KILM 070045
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
845 PM EDT SUN AUG 6 2017
SCC033-041-051-067-070055-
/O.CAN.KILM.SV.W.0070.000000T0000Z-170807T0115Z/
Florence SC-Dillon SC-Horry SC-Marion SC-
845 PM EDT SUN AUG 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FLORENCE...
SOUTHEASTERN DILLON...NORTHWESTERN HORRY AND MARION COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 3407 7880 3393 7954 3409 7960 3443 7923
TIME...MOT...LOC 0044Z 234DEG 38KT 3417 7930
$$
JDWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 7:31 PM EDT, 59 minutes earlier.
Area forecast discussion, Aug 6, 7:31 PM EDT, 59 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 731 PM EDT Sun Aug 6 2017 .SYNOPSIS... Showers and thunderstorms will increase Monday afternoon through Tuesday ahead of a front, which will stall nearby. The front will linger in the region through Friday. Significant rain amounts are possible Tuesday through Friday. The front dissipates early Saturday as the Bermuda High expands west. && .NEAR TERM /THROUGH MONDAY/... As of 730 PM Sunday...Overall no major changes to the forecast this evening. I did increase pops inland for the next couple of hours based on the current activity. High resolution guidance shows the activity eventually dissipating while the GFS appears to keep something going off and on through the overnight hours. No other changes: Previous discussion follows: Heating is the main ingredient driving convection this afternoon with boundaries and column moisture as secondary but necessary components. As a result suspect that convection will wither after 2z-3z/10pm this evening. The weak boundary straddled across the area without upper support and diurnal cooling, will not be adequate to sustain convection in the overnight hours, despite the warm frontal like regime as the boundary lifts north, and forecast pop values will reflect this. Moisture profiles overnight suggest patchy low-based stratus is a possibility so will not advertise full clearing conditions. Monday appears to be a quiet day with little upper support until Monday night. If good August insolation can occur Monday, then we have a shot at convective rain, but if plenty clouds remain over the area then little convection will occur during the day. For this package will advertise isolated to scattered showers and storms for Monday and mainly afternoon. && .SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/... As of 3 PM Sunday...A cold front will drop into the area Monday night into Tuesday morning bringing increasing rain chances from NW to SE. The GFS precip output looks more plausible being quite aligned with the boundary in contrast to the haphazard QPF displayed by the WRF. The weakening front will stall in the area later Tuesday into Tuesday night keeping the weather unsettled. Cloud cover may be extensive enough to boost nighttime lows above climatology while suppressing daytime highs. Precipitable water values will surge to an impressive 2.25" meaning some of the rain could be quite heavy at times but wind fields look strong enough for quick enough storm motion to keep the flooding problems rather isolated. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... As of 3 PM Sunday...Extended period of unsettled weather on tap with a slowly weakening front stalled in the area for much of the period. Flow aloft is slightly amplified with subtle 5h trough over the east. The flow aloft is enough to ensure a steady supply of tropical moisture but not sharp enough to have a connection with features farther north that would help shift everything east. Showers and thunderstorms will be a staple of the period with slightly better chances during the day. Although daytime temperatures will run a little below climo diurnal heating will increase daytime convection. Activity continues overnight but with coverage decreasing. The only caveat to that will be timing of shortwaves within the mid level flow, something which is impossible to do several days out. Late in the period the front dissipates and Bermuda High expands west. Piedmont trough and sea breeze will become the focus of diurnal convection with coverage being a little less Sun. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... As of 18Z...Once again expect mostly VFR conditions through the period. There could be a brief period of MVFR and even IFR early on in Florence with thunderstorms knocking on the door there. For early Monday morning there could be an hour or two of MVFR to IFR ceilings, similar to this morning so I did address with some prevailing MVFR in both LBT and FLO. Extended Outlook...Brief periods of MVFR/IFR ceilings and visibility are possible through the period due to scattered showers and thunderstorms. Areas of early morning MVFR/IFR stratus and/or fog will be possible Wednesday and Thursday mornings. && .MARINE... NEAR TERM /THROUGH MONDAY/... As of 730 PM Sunday...No changes to the coastal waters forecast with the evening update. Previous discussion follows: SW winds will prevail this period as Bermuda high pressure remains anchored offshore. Low pressure approaching from the west will begin to compress the pressure gradient and SW winds will increase Monday afternoon to 15-20 KT. By late in the day Monday an 'exercise caution' statement or even an 'advisory' is possible as winds are apt to increase further into the Monday night. Radar checks are encouraged as a few TSTMS may impact the 0-20 NM waters through Monday. Seas will be a combination of increasing SSW waves this period every 5-6 seconds, and SE waves 1-1.5 feet every 9-10 seconds. SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/... As of 3 PM Sunday...The approach of a cold front from the NW could push winds marginally into Advisory territory. For the remainder of the period the front will stall and weaken allowing the gradient to relax slightly. With seas not building to advisory/6ft levels during the early timeframe they will likely not require cautionary SCEC headlines following Monday night. LONG TERM /WEDNESDAY THROUGH FRIDAY/... As of 3 PM Sunday...Waters will remain between a front stalled to the west and Bermuda High to the east. Gradient will be on the weak side with southwest flow peaking around 10 kt each afternoon and evening. Seas will run 2 to 3 ft through the period. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS... NEAR TERM...MJC/SHK SHORT TERM...MBB LONG TERM...III AVIATION...SHK
Hazardous weather outlook, Aug 6, 4:20 PM EDT, 4 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 420 PM EDT Sun Aug 6 2017 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053>056-072030- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown- Coastal Georgetown- 420 PM EDT Sun Aug 6 2017 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-072030- Coastal Pender-Coastal New Hanover-Coastal Brunswick- 420 PM EDT Sun Aug 6 2017 ...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-072030- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 420 PM EDT Sun Aug 6 2017 This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Small Craft Advisory possible Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 04
In the hours before
Special weather statement, Aug 6, 4:58 PM EDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Wilmington NC
458 PM EDT SUN AUG 6 2017
NCZ087-SCZ017-024-062145-
Robeson NC-Marlboro SC-Dillon SC-
458 PM EDT SUN AUG 6 2017
...SPECIAL WEATHER STATEMENT...
At 458 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dunbar, or near Bennettsville, moving northeast at 20 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Bennettsville, Pembroke, Maxton, Mccoll, Rowland, Clio, Raemon,
Wakulla, Purvis, Prospect, Dunbar, Minturn, Elrod, Blenheim,
Mcdonald, Tatum and Raynham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3454 7911 3444 7965 3460 7974 3469 7954
3463 7946 3477 7933 3479 7934 3482 7927
TIME...MOT...LOC 2058Z 246DEG 16KT 3456 7962
MBBSpecial weather statement, Aug 6, 6:41 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Wilmington NC
641 PM EDT SUN AUG 6 2017
SCZ039-062330-
Williamsburg SC-
641 PM EDT SUN AUG 6 2017
...SPECIAL WEATHER STATEMENT FOR WILLIAMSBURG COUNTY UNTIL 730 PM
EDT...
At 640 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Eastern Lake Marion to
near St. Stephen. Movement was northeast at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Kingstree, Rhems, Trio, Salters, Cades, Nesmith, Gourdin, Indiantown,
Morrisville, Henry, Hebron, Lane, Greeleyville, Stuckey and
Williamsburg Regional Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.
&&
LAT...LON 3372 7998 3374 7998 3387 7982 3384 7980
3383 7974 3382 7973 3381 7969 3382 7964
3381 7963 3379 7955 3369 7941 3358 7944
3339 7983 3343 7988 3344 7987 3345 7988
3350 7997 3351 8008 3350 8010
TIME...MOT...LOC 2240Z 233DEG 24KT 3352 8013 3341 7997
MBBSpecial weather statement, Aug 6, 7:47 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Wilmington NC
747 PM EDT SUN AUG 6 2017
SCZ032-070030-
Florence SC-
747 PM EDT SUN AUG 6 2017
...SPECIAL WEATHER STATEMENT FOR FLORENCE COUNTY UNTIL 830 PM EDT...
At 747 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Hope, or 8 miles north of Lake City, moving northeast at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Florence, Lake City, Pamplico, Quinby, Sardis, Hyman, Mars Bluff,
Effingham, Francis Marion University, Friendfield, Claussen, New
Hope, Evergreen, Scranton, Coward, Carolinas Hospital System, Lake
City Community Hospital, Mcleod Regional Medical Center, Carolinas
Hospital System - Cedar Tower and Health South Rehabilitation
Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3429 7970 3429 7968 3431 7967 3430 7964
3410 7953 3407 7954 3404 7951 3399 7952
3397 7950 3397 7948 3395 7949 3392 7945
3386 7982 3389 7985 3389 7987 3397 7992
3399 7989 3400 7990 3402 7996 3404 7997
TIME...MOT...LOC 2347Z 229DEG 22KT 3398 7978
JDWSpecial weather statement, Aug 6, 8:23 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Wilmington NC
823 PM EDT SUN AUG 6 2017
SCZ032-033-053-070115-
Inland Horry SC-Marion SC-Florence SC-
823 PM EDT SUN AUG 6 2017
...SPECIAL WEATHER STATEMENT FOR CENTRAL FLORENCE...WEST CENTRAL
HORRY AND MARION COUNTIES UNTIL 915 PM EDT...
At 823 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pamplico, or 12 miles southwest of Marion, moving northeast at 25
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Marion, Mullins, Pamplico, Sellers, Galivants Ferry, Blue Brick,
Zion, Hyman, Gapway, Rains, Gresham, Smithboro, Claussen, Evergreen,
Brittons Neck, Aynor and Carolinas Hospital System - Marion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3424 7955 3426 7952 3426 7951 3428 7949
3428 7948 3429 7947 3430 7941 3430 7938
3427 7931 3428 7929 3427 7927 3426 7926
3394 7911 3389 7961 3413 7972
TIME...MOT...LOC 0023Z 240DEG 23KT 3404 7954
JDWThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 8:23 PM EDT | Special Weather Statement | ILM | Marion | 52 min |
| Aug 7, 3:28 AM EDT | Small Craft Advisory | ILM | 31 hr | |
| Aug 7, 2:23 PM EDT | Special Weather Statement | ILM | Horry | 37 min |
| Aug 7, 2:42 PM EDT | Special Marine Warning | ILM | 33 min | |
| Aug 7, 3:48 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown, Horry, Marion, Williamsburg | 42 min |
| Aug 7, 4:22 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 38 min |
| Aug 7, 5:28 PM EDT | Special Weather Statement | ILM | Marlboro | 47 min |
| Aug 7, 6:24 PM EDT | Special Weather Statement | ILM | Darlington, Dillon, Marlboro | 51 min |
| Aug 7, 7:21 PM EDT | Special Weather Statement | ILM | Dillon | 39 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.